Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 109, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2001, 7:15 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 24, 2001, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 24, 2001, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:50 PM CDT | Thunderstorm Wind 52 E | Lost Nation, IA | Large tree limbs down. Reported by trained storm spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3214 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 250017 SVRMLI IAC045-097-250100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 715 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 800 PM CDT * AT 715 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER JONES COUNTY WITH DAMAGING WINDS..MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... MAQUOKETA DELMAR LOST NATION CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORMS. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS TO THE WEST OF THE WARNED AREA IN ANAMOS!A. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4223 9081 4180 9086 4177 9027 4235 9046 $$ HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:21 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 24, 2:21 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 221 PM CDT TUE JUL 24 2001 18Z SURFACE ANALYSIS SHOWS FRONT EXTENDING ACROSS NORTHWEST IOWA THROUGH THE QUAD CITIES AREA...WITH ABUNDANT MOISTURE CONVERGENCE ALONG BOUNDARY AND AREA OF PRESSURE FALLS CENTERED IN SOUTH CENTRAL IOWA. THUNDERSTORM COMPLEX HAD PROGRESSED INTO NORTHERN IOWA/SOUTHERN MINNESOTA AIDED BY UPPER-LEVEL WAVE. ANOTHER WEAK SURFACE BOUNDARY STRETCHED ACROSS NORTHERN MISSOURI. MUCH COOLER AND DRIER CANADIAN AIR WAS SPILLING INTO THE DAKOTAS AND MINNESOTA. FORECASTS CHALLENGES THIS PACKAGE ARE TWOFOLD. THE FIRST IS THE TIMING/LOCATION OF PRECIPITATION THIS EVENING AND OVERNIGHT. SECOND...DAY TWO (THURSDAY) TEMPERATURES WITH CANADIAN HIGH PRESSURE BUILDING IN. 12Z ETA INITIALIZED SLIGHTLY BETTER THAN NGM/AVN ON PLACEMENT OF PRECIPITATION AND 500 MB VORTICITY CENTER. HOWEVER...AVN MOVES VORT MAX THROUGH AREA FASTER THAN ETA/NGM...AND THIS SOLUTION IS FAVORED IN CURRENT FLAT WESTERLY PATTERN. ALL MODELS ARE SHOWING A QUICKER TREND IN BRINGING IN PRECIPITATION...AND FIRST PERIOD OF ZONES WILL REFLECT THIS. I ALSO AGREE WITH AVN/ETA...WHICH DUMP THE HEAVIEST RAIN ALONG AND NORTH OF I-80 THIS EVENING AND OVERNIGHT. MODELS SHOWING POTENTIAL FOR 1-2 INCH RAINFALL AMOUNTS BY WEDNESDAY MORNING...AS EVIDENCED BY FORECASTING SOUNDINGS SHOWING 2 INCH PRECIPITABLE WATER VALUES OVERNIGHT. LOCAL AMOUNTS OF 3 OR MORE ARE POSSIBLE IN THE HEAVY RAIN BAND ACROSS THE NORTHERN CWA. FLASH FLOOD GUIDANCE INDICATING LOWEST 3-HOUR VALUES OVER NORTHWEST CWA. ISOLATED WATER PROBLEMS POSSIBLE TONIGHT...BUT WILL HOLD OFF ON FLASH FLOOD WATCH AND LET EVENING SHIFT MONITOR. WILL CONTINUE TO MONITOR COMPLEX PUSHING EAST ACROSS NORTHERN IOWA UP TO ISSUANCE TIME... BUT AM LEANING TOWARDS KEEPING CATEGORICAL POPS ACROSS THE NORTH... WITH 60/70 POPS CENTRAL...AND 50 POPS WITH MORE SCATTERED ACTIVITY EXPECTED IN THE SOUTH. EXPECT RAIN TO LINGER INTO WEDNESDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL STAY CLOSE TO GUIDANCE WITH WEDNESDAY MORNING TEMPS...BUT WILL SHADE TEMPS LOWER THAN FWC IN THE NORTH...WHICH WILL BE NORTH OF THE BOUNDARY. MIDDLE OF THE ROAD MAV TEMPS LOOK MOST REASONABLE FOR WEDNESDAY AFTERNOON... WITH CLOUDS/PRECIPITATION TEMPERING THE HIGH FWC NUMBERS. FWC ALSO LOOKS TOO WARM FOR THURSDAY...GIVEN THE CURRENT AIRMASS IN PLACE UPSTREAM IN MINNESOTA/NORTH DAKOTA...SO WILL STICK CLOSE TO MAV NUMBERS. IN THE EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT KEEPING CWA DRY FOR FRIDAY AND SATURDAY...WITH MAIN STORM TRACK SHUNTED TO THE NORTH. WILL LEAN TOWARD WARMER MEX NUMBERS BOTH DAYS...WITH DRIER AIR IN PLACE. ECMWF AND MRF AGREE ON SETTING UP A BOUNDARY ACROSS THE AREA LATE SATURDAY/SUNDAY...WITH AN UPPER WAVE TRAVERSING THE CWA ALONG THE SOUTHERN EDGE OF THE STORM TRACK. MODELS DIVERGE SOMEWHAT ON MONDAY...WITH THE ECMWF AND UKMET BOTH AMPLIFYING CENTRAL CONUS UPPER RIDGE...WHICH WOULD KEEP CWA WARM AND DRY. MRF PUSHES ANOTHER FRONT THROUGH THE REGION TUESDAY. WILL GO ABOVE GUIDANCE FOR TEMPS SUNDAY THROUGH TUESDAY...WITH RETURN FLOW SETTING UP. .DVN... IA...NONE. IL...2NONE. MO...NONE. KINNEY/JDH
In the hours before
Special weather statement, Jul 24, 5:14 PM CDT, 2 hours 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-002-007-009- 015>018-024>026-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 PM CDT TUE JUL 24 2001 ...A SEVERE THUNDERSTORM WATCH INCLUDING MOST OF EAST CENTRAL AND SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS IS IN EFFECT UNTIL 11 PM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE COUNTIES IN THE NATIONAL WEATHER SERVICE QUAD CITIES COUNTY WARNING AREA. THE WATCH IS IN EFFECT UNTIL 11 PM CDT AND INCLUDES THE FOLLOWING LOCATIONS...FAIRFIELD...BURLINGTON...MONMOUTH... WASHINGTON...QUAD CITIES...PRINCETON ILLINOIS...CEDAR RAPIDS...IOWA CITY...MANCHESTER...DUBUQUE AND FREEPORT. THE ONLY COUNTIES IN THE COUNTY WARNING AREA...NOT INCLUDED IN THE WATCH...ARE LEE COUNTY IN SOUTHEAST IOWA...SCOTLAND AND CLARK COUNTIES IN NORTHEAST MISSOURI AND HANCOCK AND MCDONOUGH COUNTIES IN WEST CENTRAL ILLINOIS. AN AREA OF THUNDERSTORMS FROM NORTHEAST INTO SOUTH CENTRAL IOWA WILL MOVE EAST THIS EVENING THROUGH EAST CENTRAL AND SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS. THE STRONGER STORMS WILL BE MOVING INTO THE DUBUQUE...CEDAR RAPIDS ANY IOWA CITY AREAS BETWEEN 6 AND 7 PM. THEY SHOULD REACH THE FREEPORT...QUAD CITIES AND MT PLEASANT AREAS BETWEEN 8 AND 9 PM. THE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...TORRENTIAL RAINFALL AND POSSIBLY SOME LARGE HAIL. THE RAINFALL MAY BE HEAVY ENOUGH IN SOME AREAS TO CAUSE PONDING IN POORLY DRAINED AREAS AND THE FLOODING OF SMALL STREAMS. YOU SHOULD MONITOR THE LOCAL WEATHER CONDITIONS CLOSELY THIS EVENING AND BE PREPARED TO MOVE TO A SAFE LOCATION IF SEVERE THUNDERSTORMS THREATEN YOUR AREA. DLF
Local storm report, Jul 24, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM JESUP IA HEAVY RAIN
07/24/01 BUCHANAN 2.04 INCHES OF RAIN
RECORDED BETWEEN 4 AND
530 PM. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 24, 6:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM INDEPENDENCE IA HEAVY RAIN
07/24/01 BUCHANAN 2.56 INCHES OF RAIN
RECORDED SINCE 4 PM.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 24, 6:16 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM JESUP IA SMALL STREAM FLOODING
07/24/01 BUCHANAN SMALL CREEK OUT OF ITS
BANKS JUST WEST OF
JESUP...WITH WATER
COVERING A COUNTY ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 24, 6:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM ANAMOSA IA WIND DAMAGE
07/24/01 JONES TREE DOWN...BLOCKING
CITY STREET. REPORTED
BY EMERGENCY MANAGEMENT.Special weather statement, Jul 24, 7:09 PM CDT, 6 minutes before
IAZ040-041-051-250245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT TUE JUL 24 2001
...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
THE FOLLOWING COUNTIES...UNTIL 945 PM CDT...
IN NORTHEAST IOWA
DELAWARE AND BUCHANAN
IN EAST CENTRAL IOWA
BENTON
SOME CITIES AND COMMUNITIES IN THE ADVISORY INCLUDE WINTHROP...
VINTON...VAN HORNE...MANCHESTER...LAMONT...JESUP...INDEPENDENCE ...
FAIRBANK...DELAWARE...AND BELLE PLAINE.
AT 655 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW
WIDE SPREAD LOCATIONS...IN THE ADVISORY AREA...MAY HAVE RECEIVED
BETWEEN 2 TO 3 INCHES OF RAIN SINCE 4 PM. RADAR WAS ALSO SHOWING
THAT HEAVIEST RAIN WAS NOW STARTING TO EXIT BUCHANAN AND DELAWARE
COUNTIES...BUT ADDITIONAL HEAVY RAINS WERE LINGERING ACROSS BENTON
COUNTY. IN OTHER WORDS...HIGHWAY 20 TRAVEL SHOULD BE SLIGHTLY
IMPROVED...BUT AREAS BETWEEN URBANA AND BLAIRSTOWN MAY HAVE
ADDITIONAL MINOR FLOOD PROBLEMS.
EARLIER THIS AFTERNOON...BETWEEN 4 PM AND 530 PM...FAIRBANK IOWA
RECEIVED 1.8 AND JESUP HAD 2.04 INCHES OF RAIN. AT THAT TIME...
BUCHANAN COUNTY ALSO REPORTED A SMALL STREAM HAD FLOODED...COVERING A
COUNTY ROAD NEAR JESUP.
A SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF EAST CENTRAL AND
SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS...UNTIL 11
P.M. THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TO OCCUR OVER
MUCH OF THE WATCH AREA THROUGH 10 P.M.
IF YOU ARE TRAVELING THIS EVENING...BE ALERT AND PREPARED TO
ENCOUNTER SMALL STREAM AND URBAN FLOODING. IF YOU ENCOUNTER ROADWAYS
THAT ARE TOTALLY WATER COVERED...STOP...TURN AROUND...AND FIND AN
ALTE^RNATE ROUTE TO REACH YOUR DESTINATION.
MEYERThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:11 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 64 min |
| Jul 24, 8:25 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 65 min |
| Jul 24, 9:00 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.